Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 277, NWS Dodge City, KS

October 30, 2005Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 30, 2005, 11:26 PM CST for Meade County, Seward County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2005, 11:26 PM CST (05:26 UTC)
Expired
Oct 31, 2005, 12:30 AM CST
In force
64 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 11:30 PM CSTHAIL 0.8820 N Liberal, KSPENNY TO NICKEL SIZE HAIL COVERING US HWY 83 APPROX 20 N LIBERAL. SOME VEHICLES REPORTED SLIDING OFF HIGHWAY.
Oct 30, 11:37 PM CSTTSTM WND GST 59Liberal, KSLBL AWOS
Oct 30, 11:40 PM CSTTSTM WND DMGKismet, KSTREES BLOWN DOWN, A LARGER TREE BRANCH WENT THROUGH A ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 310527
SVRDDC
KSC119-175-310630-
/O.NEW.KDDC.SV.W.0277.051031T0526Z-051031T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 PM CST SUN OCT 30 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEADE COUNTY IN SOUTHWEST KANSAS.
  SEWARD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1230 AM CST

* AT 1123 PM CST...THE PUBLIC REPORTED AND RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF HAYNE...MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF MEADE COUNTY...
  RURAL AREAS OF SEWARD COUNTY...
  HAYNE...
  KISMET...
  PLAINS CITY...
  MEADE STATE PARK...
  MEADE...
  FOWLER...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

DAMAGING WINDS UP TO 67 MPH WERE REPORTED IN LIBERAL AT 1123 PM WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 3736 10102 3701 10103 3701 10018 3740 10018

$$

GRZYWACZ
2 follow-up statements
000 
WWUS53 KDDC 310546
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1144 PM CST SUN OCT 30 2005

KSC119-175-310630-
/O.CON.KDDC.SV.W.0277.000000T0000Z-051031T0630Z/
MEADE KS-SEWARD KS-
1144 PM CST SUN OCT 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MEADE AND SEWARD
COUNTIES UNTIL 1230 AM CST...

AT 1140 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH AND DIME SIZE HAIL.  THIS STORM WAS LOCATED NEAR 
KISMET...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF MEADE COUNTY...
  RURAL AREAS OF SEWARD COUNTY...
  KISMET...
  MISSLER...
  MEADE STATE PARK...
  MEADE...
  FOWLER...

AT 1130 PM LAW ENFORCEMENT OFFICIALS REPORTED HAIL COVERING THE ROAD 
ON HIGHWAY 83 BETWEEN MILE MARKERS 20 AND 25. VEHICLES WERE SLIDING 
OFF OF THE ROAD IN THIS AREA.  IN ADDITION...AT 1137 PM THE LIBERAL 
AIRPORT REPORTED A 59 MPH WIND GUST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3736 10102 3701 10103 3701 10018 3740 10018

$$

&

GRZYWACZ
000 
WWUS53 KDDC 310631
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1231 AM CST MON OCT 31 2005

KSC119-175-310641-
/O.EXP.KDDC.SV.W.0277.000000T0000Z-051031T0630Z/
MEADE KS-SEWARD KS-
1231 AM CST MON OCT 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR SEWARD AND MEADE COUNTIES 
EXPIRED AT 1230 AM CST...

AT 1229 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3736 10102 3701 10103 3701 10018 3740 10018

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 3:07 PM CST, 8 hours 19 minutes earlier.

Area forecast discussion, Oct 30, 3:07 PM CST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CST SUN OCT 30 2005

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST PROBLEM WILL BE PRECIP TONIGHT AND TEMPERATURES
THROUGHOUT THE PERIOD.

WATER VAPOR LOOP SHOWS THE SHORTWAVE TROUGH STARTING TO ENTER
WESTERN CO. WITH A GOOD JET ON THE WESTERN SIDE OF IT EVIDENT ON
THE 12Z 250MB CHART, THE SHORTWAVE SHOULD CONTINUE TO AMPLIFY
TONIGHT AS IT MOVES OUT INTO THE PLAINS. MODELS HAVE COME INTO
BETTER AGREEMENT, WITH THE TROUGH AXIS INTO WESTERN KS BY 12Z MON.
MESO ANALYSIS THIS AFTERNOON SHOWS LITTLE INSTABILITY SO FAR, BUT
THAT SHOULD INCREASE AS COOLER UPPER LEVEL TEMPS ASSOCIATED WITH
THE TROUGH COME OUT LATER TONIGHT. LOWER LEVELS WILL BE COOLING
OFF THOUGH, SO EXPECT CAPE VALUES IF ANYTHING TO BE BELOW 1000
J/KG. WEAKENING FRONT ACROSS THE CENTRAL KS AND THE PANHANDLES
WILL BECOME RE-INVIGORATED TONIGHT AS MORE COOL AIR COMES DOWN
IN RESPONSE TO THE UPPER SYSTEM. CONTINUED TO KEEP HIGHEST POPS IN
THE WEST AND SOUTH, WITH FAIRLY MINOR TWEAKS TO WHAT WE HAVE
GOING. LOW INSTABILITIES WILL BRING SOME THUNDER BUT NOT MUCH IN
THE WAY OF SEVERE, ALTHOUGH AN ISOLATED HAIL OR WIND REPORT IS NOT
COMPLETELY OUT OF THE QUESTION. THE PRECIP SHOULD CONTINUE THROUGH
TONIGHT AND INTO TOMORROW, GRADUALLY ENDING AS THE UPPER TROUGH
AXIS MOVES INTO THE EASTERN PLAINS. A FEW SHOWERS MAY LINGER INTO
THE EARLY AFTERNOON IN THE FAR SOUTHEAST, BUT OTHERWISE WE SHOULD
START TO SEE A DRYING TREND BY LATE MONDAY.

COOLER TEMPS SURGING DOWN THE HIGH PLAINS LATE TONIGHT WILL BE
OFFSET BY CLOUDS AND PRECIP, SO THE GOING LOWS MAINLY IN THE 40S
LOOKS GOOD. HIGHS TOMORROW WILL BE HIGHLY DEPENDENT ON HOW FAST
CLOUDS AND PRECIP CLEAR OUT. THINK THAT SOME WILL BE HANGING
AROUND FOR AT LEAST PART OF THE DAY IN THE SOUTH AND EAST. KEPT
THINGS A BIT BELOW CLIMO IN THE UPPER 50S TO AROUND 60. WITH DRIER
TEMPS AND FAIRLY LIGHT WINDS AS HIGH PRESSURE BUILDS INTO THE
ROCKIES AND SOUTHERLY PLAINS, LOWS MONDAY NIGHT SHOULD GET FAIRLY
COLD, SO KEPT GOING FORECAST IN THE 30S. UPPER RIDGING AND SOME
SLIGHT DOWNSLOPE AT THE SFC SHOULD START IN BY TUESDAY, SO HIGHS
SHOULD RECOVER NICELY INTO THE LOWER 70S.

DAYS 3-7...

FORECAST CHALLENGES CONTINUE TO BE TEMPERATURES WITH A FEW COOL AND
COLD FRONTS COMING IN BY SUNDAY. SHOULD BE FAIRLY MILD WITH SOME 70S
AHEAD OF NEXT SHORTWAVE TROUGH SCHEDULED IN BY FRIDAY MORNING
FOLLOWED BY ANOTHER POSSIBLY MAJOR ONE ON SATURDAY OR SUNDAY. THE
GFS DOES NOT AGREE WITH THIS HIGH AMPLITUDE TROUGH BY SUNDAY MORNING
LIKE THE ECMWF CONTINUES TO SHOW IN THE PAST FEW RUNS. HAVE LOWERED
TEMPS IN ANTICIPATION OF THE EC MODEL BY LATE IN THE WEEK AND MAY
NEED TO ADD PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  60  34  70 /  70  60   0   0
GCK  41  59  33  70 /  70  50   0   0
EHA  40  57  37  71 /  90  50   0   0
LBL  42  57  34  70 /  80  60   0   0
HYS  42  60  33  71 /  30  30   0   0
P28  47  59  39  70 /  70  60   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/06
Hazardous weather outlook, Oct 30, 4:02 AM CST, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CST SUN OCT 30 2005

KSZ030-031-043>046-061>066-074>081-084>090-311000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
402 AM CST (302 AM MST) SUN OCT 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND THROUGH
THE OVERNIGHT HOURS...ESPECIALLY ACROSS FAR SOUTHERN KANSAS.  THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD HAVE SOME SMALL
HAIL AND GUSTY WINDS WITH THEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

28

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 10:42 PM CSTSevere Thunderstorm WarningDDCSeward, Stevens48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.